‘But why? I feel fine!’

Tom Viola examines the effectiveness of acetaminophens used in conjunction with dental treatment

Apr 1st, 2018
1803rdhcvio P01
Excessive use of APAP can be a cause of concern for dental professionals

Thomas A. Viola, RPH, CCP

I was worried about her, and I was not going to hide it. I needed to make sure this patient knew exactly how serious her situation was. “Just go to the hospital,” I said. “Go now.”

“Why?” she replied, nervously. “I’m fine.”

“We don’t know that for sure,” I said. “Trust me.”

“C’mon, it was only 18 tablets,” she said. “I won’t take any today.”

“Just go to the hospital,” I replied. “I’ll bring flowers.”

“But why?” she said. “I feel fine!”

Finally, I could see the look of concern grow on her face.

“I’ll be ok, right?” she asked. “I mean, it’s just Tylenol, right?”

To be honest, I wasn’t sure. I knew this patient and her history. She had a history of a seizure disorder for which she was taking Dilantin (phenytoin). She regularly consumed alcohol, in her own words, “Probably more than I should.” And, she just admitted to taking 18 caplets of Tylenol Extra Strength 500 mg for a total of 9000 mg of acetaminophen in the last 24 hours to treat a severe migraine headache.

Acetaminophen is often referred to as “APAP,” an acronym for its chemical name, N-acetyl-p-aminophenol. It has analgesic (pain relieving) and antipyretic (fever reducing) activity that is equivalent to that of aspirin, but very weak anti-inflammatory effects when compared with aspirin.

Although acetaminophen was approved by the FDA in 1951, little is known about its exact mechanism of action. It is thought that acetaminophen shares a common mechanism of action with aspirin and the NSAIDs in that it inhibits prostaglandin synthesis. However, acetaminophen appears to be much more active in the central nervous system than aspirin or the NSAIDs.

Treatment for dental pain

Acetaminophen is indicated for the relief of mild to moderate pain from headaches, toothaches, muscle aches, menstrual cramps, minor arthritic pain, and for the reduction of fever. Numerous studies have also demonstrated acetaminophen’s effectiveness in treating mild to moderate dental pain. Peak pain relief with acetaminophen occurs approximately one hour after administration and has been shown to last up to four hours.

A combination of 600 mg of ibuprofen and 500 mg of acetaminophen administered every six hours will provide superior relief of post-surgical dental pain without an opioid and without approaching or exceeding the maximum recommended daily dose for either drug.

While acetaminophen is clearly effective in relieving mild to moderate dental pain, its efficacy is questionable in treating moderate to severe post-surgical dental pain, using the pain normally associated with impacted third-molar extraction as a standard. However, there is considerable evidence that combining acetaminophen with an NSAID, such as ibuprofen or naproxen, offers superior analgesia. Several studies have demonstrated that the combination of acetaminophen and an NSAID was more effective than either acetaminophen or an NSAID alone. Acetaminophen and NSAIDs have similar, but still different, mechanisms of action, so a combination of the two ingredients offers a synergistic approach to pain relief.

Products combining acetaminophen and either ibuprofen (Advil) or naproxen sodium (Aleve) would, therefore, provide additive analgesia without the need for increased doses and without a corresponding increase in adverse effects. For example, a combination of 600 mg of ibuprofen and 500 mg of acetaminophen administered every six hours will provide superior relief of post-surgical dental pain without an opioid and without approaching or exceeding the maximum recommended daily dose for either drug. Unfortunately, there is still no nonprescription analgesic product available in the United States that provides such a combination of ingredients.

The effect of caffeine

Several nonprescription analgesics combine acetaminophen with aspirin and/or caffeine. While there is little evidence to support that analgesia is enhanced by the combination of acetaminophen and aspirin, there is considerable evidence that products containing caffeine demonstrate greater analgesic efficacy than products containing acetaminophen and/or aspirin alone, especially for the treatment of migraine headaches.

Caffeine is not thought to possess any analgesic properties on its own; however, when combined with traditional analgesics, such as acetaminophen and/or aspirin, it improves its analgesic efficacy. Previous studies have found that caffeine decreases pain in the central nervous system. However, the mechanism by which caffeine exerts this effect is unknown.

Recent studies have indicated that caffeine’s vasoconstrictive effects may help alleviate acute post-therapeutic dental pain by decreasing swelling and inflammation. One study concluded that 300 mg of acetaminophen with 20 mg of caffeine was as effective as 300 mg of acetaminophen with 20 mg of codeine after 30 minutes in treating pain following the placement of dental implants, while also producing significantly lower levels of inflammation for the first three days.

Another study concluded that the combination of 400/100 mg ibuprofen/caffeine showed superior efficacy to 400 mg ibuprofen alone in the treatment of severe dental pain following third molar extractions, indicating that caffeine is indeed an effective analgesic adjuvant. Thus, the inclusion of caffeine in combination with ibuprofen and/or acetaminophen may serve to increase the analgesic effect of the combination while limiting the overall amount of ibuprofen and/or acetaminophen used.

For patients in whom aspirin and other NSAIDs are contraindicated, acetaminophen is usually the drug of choice. Although acetaminophen is not a true anti-inflammatory drug, it can be effective in treating pain resulting from inflammation. It is also the drug of choice for fever reduction in children and teenagers because it is not associated with the development of Reye’s syndrome.

Acetaminophen has little, if any, effect on specific organ systems. At therapeutic doses, acetaminophen does not affect platelet adhesiveness or uric acid excretion and does not cause gastric bleeding or any of the other side effects usually associated with aspirin or NSAIDs. However, chronic acetaminophen ingestion at doses of 2 to 4 grams per day for longer than one week has been shown to raise INR values, and patients taking such doses should have their INR monitored more frequently.

Adverse reactions

The most serious adverse effect associated with the use of acetaminophen is drug-induced liver toxicity due to an acute or chronic overdose with the drug. Overdose from acetaminophen has become an issue due to its widespread availability and frequency of use. It has been reported that overdoses of acetaminophen result in emergency room visits for over 80,000 Americans every year.

The degree of liver damage from acetaminophen is directly related to the dose ingested. The liver is the primary site in the body where acetaminophen is metabolized. About 94% of each dose of acetaminophen is metabolized in the liver by glucuronidation (binding to a glucuronide molecule) and sulfation (binding to a sulfate molecule) and these metabolites are excreted in the urine by the kidneys. Another 2% of each dose is excreted in the urine unchanged. Finally, about 4% of each dose is metabolized by cytochrome p450 enzyme systems in the liver.

The p450 enzyme systems form an intermediate metabolite called N-acetyl-p-benzoquinoeimine (NAPQI), which turns out to be a liver-toxic compound. Ordinarily, this toxic metabolite is rendered harmless within the liver by combining it with gluthathione. Thus, acetaminophen and its metabolites are themselves actually not harmful to the liver.

However, after an overdose the excessive amount of acetaminophen in the liver can overwhelm or saturate the glucuronidation and sulfation pathways. When this happens, more of the acetaminophen is processed through the cytochrome P-450 system, and thus, more of the toxic metabolite, NAPQI, is produced. If the liver does not have enough gluthathione to combine with the NAPQI, it is then free to induce rapid liver cell death and potentially deadly acute liver failure.

When used as labeled, acetaminophen is generally considered to be safe. The usual adult dose of acetaminophen is 325 mg to 1000 mg three to four times daily, not to exceed 4000 mg over a 24-hour period. However, in recent years, the US Food and Drug Administration (FDA) has taken several steps to reduce the likelihood of acetaminophen-induced liver toxicity.

In response to the growing incidence of accidental acetaminophen overdoses, in January 2011 the FDA issued a safety announcement asking drug manufacturers to limit the strength of acetaminophen in prescription drug products to 325 mg per tablet, capsule, or other dosage unit. In addition, a boxed warning highlighting the potential for severe liver injury was added to the label of all prescription drug products that contain acetaminophen.

In early 2014, the FDA requested withdrawal of over 120 applications for combination prescription acetaminophen drug products containing more than 325 mg acetaminophen per dosage unit. The FDA also reminded pharmacists and physicians to stop prescribing and dispensing combination prescription acetaminophen products containing more than 325 mg. As a result, all manufacturers have discontinued marketing combination prescription drug products that contain more than 325 mg of acetaminophen.

Interestingly, non-prescription (OTC) products containing acetaminophen, such as Tylenol, were not affected by this action. In the 2011 safety announcement, the FDA indicated that information about the potential for liver injury is already required on the label for OTC products containing acetaminophen. However, in July 2011, Johnson & Johnson and Ortho-McNeil, the manufacturers of Tylenol, issued new labeling that changed the maximum daily recommended dose of Tylenol from 4,000 mg to 3,000 mg in one day.

Why do acetaminophen overdoses occur? Acetaminophen is one of many drugs that have a narrow therapeutic index, which means that there is a narrow range between a “safe” dose and an “overdose.” Unfortunately, the toxicity level is different for everyone. Many patients may not realize that overdoses of acetaminophen may cause liver damage. Acetaminophen has long been considered the “safe” analgesic because it produces virtually no side effects at regular doses.

Moreover, it is easy to accidentally take more than the recommended dose of acetaminophen since many patients are not aware that prescription pain relievers, such as Vicodin and Percocet, contain acetaminophen. In addition, many over-the-counter medications contain acetaminophen as an active ingredient, including cough and flu remedies, headache medications, allergy medications, and even sleep aids. Compounding this issue is the fact that acetaminophen may be listed on ingredient labels as “APAP” or some other abbreviation that many patients may not recognize as acetaminophen.

Severe liver toxicity after acetaminophen overdose is life-threatening. Several risk factors may increase the risk of liver toxicity in certain patients. Individuals with preexisting liver disease are most susceptible. In addition, acetaminophen-induced liver toxicity is potentiated by chronic alcohol consumption. Finally, medications that induce cytochrome p450 enzyme systems, such as Dilantin (phenytoin), may increase the production of acetaminophen’s toxic metabolite, NAPQI, and thus, increase the risk of liver cell death.

Suitable treatments for acetaminophen-induced liver toxicity do exist and are effective if initiated quickly. However, the signs and symptoms of acetaminophen overdose may not appear until several days after ingestion of the drug. This delayed reaction only serves as initial positive reinforcement for delay in initiating treatment, especially with acetaminophen’s relative lack of adverse effects and perceived safety at therapeutic doses. Symptoms of acetaminophen overdose include nausea, vomiting, and abdominal pain. However, these symptoms may be mistaken for symptoms of the flu or other benign conditions.

As for my patient? I stopped off at the local hospital on my way home. Much to my relief my patient was there and was receiving treatment. She thanked me profusely for encouraging her to get to the hospital as quickly as she could. Of course, I made a quick stop at the gift counter. After all, I did promise to bring the flowers.

THOMAS A. VIOLA, RPH, CCP, In addition to his daily practice of the profession of pharmacy, Thomas A. Viola, RPh, CCP, also serves the professions of dentistry, dental hygiene, and dental assisting as an educator, published writer, and professional speaker. As an educator, Viola is a member of the faculty of seven dental hygiene and dental assisting programs, as well as several national board exam review courses. Visit Viola’s website: www.tomviola.com.

More in Patient Care
Patient Care
What are my privacy rights?